Alert archive / West Virginia / Red Flag Warnings in 2008

Red Flag Warning 6, NWS Blacksburg, VA

March 13, 2008Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this red flag warning at Mar 13, 2008, 11:34 AM EDT for Mercer County, Summers County, West Virginia. It took effect at Mar 13, 2008, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2008, 11:34 AM EDT (15:34 UTC)
In effect from
Mar 13, 2008, 1:00 PM EDT
Expired
Mar 13, 2008, 7:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 131534
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT THU MAR 13 2008

...STRONG GUSTY WINDS AND LOW HUMIDITY THIS AFTERNOON...

.PLENTY OF SUNSHINE WILL PROMOTE GOOD MIXING THIS AFTERNOON. SOUTHWEST
WINDS WILL INCREASE TO AROUND 15 MPH AND RELATIVE HUMIDITIES WILL
DROP TO AROUND 25 PERCENT.

WVZ042-043-132300-
/O.NEW.KRNK.FW.W.0006.080313T1700Z-080313T2300Z/
MERCER-SUMMERS-
1134 AM EDT THU MAR 13 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

SOUTHWEST TO WEST WINDS WILL BE AROUND 15 MPH THIS AFTERNOON...
WITH OCCASIONAL GUSTS AS HIGH AS 25 MPH. THE STRONGEST WINDS WILL
BE ON THE RIDGES. RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO
AROUND 25 PERCENT.

THE COMBINATION OF THE EXPECTED WEATHER CONDITIONS THIS
AFTERNOON...AND LOW FUEL MOISTURES...WOULD SUPPORT RAPID FIRE
GROWTH. FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS81 KRNK 132306
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT THU MAR 13 2008

WVZ042-043-140015-
/O.EXP.KRNK.FW.W.0006.000000T0000Z-080313T2300Z/
MERCER-SUMMERS-
706 PM EDT THU MAR 13 2008

...RED FLAG WARNING HAS EXPIRED...

WITH THE LOSS OF DAYTIME HEATING...TEMPERATURES ARE
COOLING...WINDS ARE SUBSIDING...AND RELATIVE HUMIDITIES ARE SLOWLY
RISING. CONDITIONS ARE NO LONGER SUPPORTIVE OF RED FLAG
CONDITIONS. THEREFORE...THE RED FLAG WARNING THAT WAS IN EFFECT
EARLIER TODAY WAS ALLOWED TO EXPIRE AT 700 PM EDT.

$$

WERT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 13, 11:04 AM EDT, 30 minutes earlier.

Area forecast discussion, Mar 13, 11:04 AM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT THU MAR 13 2008

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO MOVE OFFSHORE AND WEAKEN THROUGH
TONIGHT. A WEAK COLD FRONT SHOULD FOLD SE ACROSS THE AREA LATER
FRIDAY BEFORE STALLING NEAR THE NORTH CAROLINA BORDER FRIDAY
NIGHT. LOW PRESSURE WILL MOVE NE ALONG THE BOUNDARY SATURDAY AND
OFFSHORE SATURDAY NIGHT POSSIBLY BRINGING ANOTHER ROUND OF
SIGNIFICANT RAINFALL TO THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
FCST IS IN GOOD SHAPE- MAINLY THIN HIGH AND MID CLOUDS TO OUR
WEST...SO I LOWERED THE SKY COVER. WILL BE A MOSTLY SUNNY DAY AND
WITH WARM ADVECTION...SHOULD HAVE NO TROUBLE REACHING THE FCST
HIGHS. I RAISED HIGH TEMPS A DEGRRE OR TWO IN SOME LOCATIONS...BUT
NOT MUCH CHANGE OVERALL. WINDS MAY BE A LITTLE STRONGER AS WELL-
ESPECIALLY IN THE SW VA AND SE WV MTNS AS UPSTREAM SOUNDING AT OHX
HAD 40 KNOTS AT 940 MBS. I HAVE RAISED WIND SPEEDS A COUPLE OF
KNOTS MOST LOCATIONS. THIS WILL BRING NEAR RED FLAG CRITERIA IN
SRN WV. STILL ASSESSING SW VA MTNS. WILL ISSUE AN UPDATED AFD SOON
ADDRESSING FIRE WX. FINALLY...WITH SUCH A DRY AIRMASS IN PLACE
THIS AFTERNOON...I REMOVED THE SLIGHT CHC POPS THAT WE HAD LATE IN
THE DAY IN THE FAR NRN CWA.

S/W ACROSS THE UPPER MIDWEST OFF VAPOR LOOP WILL PASS WELL NORTH
LATER TODAY WITH THE TRAILING SURFACE FRONT LAGGING BACK NEAR THE
OHIO RIVER UNTIL LATE TONIGHT. ADDITIONAL SHEARED OUT MID/HIGH CLOUDS
LIKELY BUT NOT ENOUGH MOISTURE FOR MORE THAN ISOLATED -SHRA GIVEN
BEST UVV WELL TO THE WEST AND WESTELRY FLOW. THUS MAINLY
PARTLY/MOSTLY CLOUDY OVERNIGHT WITH ANY -SHRA LIMITED TO THE
GREENBRIER VALLEY FOR NOW. CLOUDS AND MIXING COMBO WITH INCREASING
DEWPOINTS SHOULD KEEP LOWS IN THE 40S IF NOT AROUND 50
RIDGES...WITH ONLY THE DEEP VALLEYS POSSIBLY DROPPING BELOW 40 IF
SKIES REMAIN CLEAR EARLY ON.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
BOUNDARY LOOKS TO SLOWLY OOZE ACROSS THE MOUNTAINS LATER FRIDAY AS
NEXT WEAK WAVE RIDES UP AND PASSES JUST NORTH BY FRIDAY NIGHT.
EXPECT THIS TO SLOW UP EASTWARD PROGRESSION OF DEEPER RH FRIDAY
WITH THE HEART OF THE LIFT/MOISTURE CONVERGENCE ALONG THE WESTERN
SLOPES UNTIL FRIDAY AFTERNOON WHEN THETA-E AXIS SHIFTS EAST. SINCE
MODELS BASICALLY CONCUR ON THIS SLOWED/LOWERED POPS FRI WITH THE
SE LIKELY SEEING ANOTHER DRY DAY. GIVEN A WARM START AND LESS
CLDNS/SHRA EXPECT TEMPS TO SURGE BACK INTO THE 60S TO LOW 70S SE
SO RAISED MAXES A CAT OR TWO. SURFACE WAVE QUICKLY SHEARS OUT TO
THE NE FRIDAY NIGHT LEAVING MUCH OF THE REGION IN BETWEEN THIS
SYSTEM AND NEXT PRIMARY WAVE ACROSS THE MISS RIVER VALLEY. LOOKS
LIKE SOME RESIDUAL SHRA IN DEEPER RH POSSIBLE ALONG 85H FRONT
ACROSS THE SW OTRW MOISTURE APPEARS LACKING AS THE LOW LEVEL
BOUNDARY BACKDOORS THRU THE CWA BY SAT MORNING. THEREFORE CUTTING
POPS AGAIN WITH MAINLY CHANCE/SLIGHT CHANCE POPS EXCEPT FAR SW
WHERE WILL KEEP LOW LIKELYS FOR NOW ALTHO QUITE IFFY.

NORTHERN STREAM UPPER TROF SLIDING IN FROM THE NW AND DEVELOPING
SURFACE LOW IN THE TN VALLEY WILL ATTEMPT TO TAG UP SAT AS WEDGE
TAKES SHAPE ACROSS MUCH OF THE CWA. HOWEVER LATEST TRACK OF THIS
SYSTEM REMAINS IN QUESTION AS BLOCKING SURFACE HIGH TO THE NORTH
WEAK WHILE THE 850 BAROCLINIC ZONE MAY ALSO END UP BEING FARTHER
NORTH BEHIND THE INIT WEAK WAVE. FOR NOW WILL LEAN TOWARD A
GFS/CANADIAN BLEND WHICH SHIFTS THE SYSTEM THRU NORTHERN NC SAT
AND OFF THE VA CAPES SAT NIGHT. THIS WOULD PUT THE BEST
LIFT/CONVERGENCE OVER THE REGION SAT AIDED BY LOW LEVEL E/SE FLOW
AND DIFFLUENCE ALOFT AHEAD OF THE UPPER SUPPORT. QPF OF OVER AN
INCH LIKELY IN MANY SPOTS IF THE PROGS VERIFY WITH MAINLY A COLD
RAIN AND POSSIBLY AN ISOLATED TSRA EXTREME SOUTH WHERE INSTABILITY
GRADIENT WILL DEVELOP. THUS UPPED POPS TO LOW END CAT ACROSS ALL
THE AREA SAT...THEN TAPERED TO LIKELYS FROM SW TO NE SAT EVENING
AND LOW CHANCE OVERNIGHT AS AXIS OF LIFT TRAILING THE UPPER LOW
COULD LINGER DESPITE EXITING LOW LEVEL RH. PENDING HOW COLD THE
BOUNDARY LAYER IS SAT EVENING IN THE WEDGE...COLD POCKET
DEVELOPING ALOFT ON THE BACKSIDE OF THE SURFACE LOW COULD CATCH
MOISTURE JUST IN TIME FOR A PERIOD OF -SN MAINLY WEST/NORTH BEFORE
ENDING LATE. THUS INCLUDED MENTION BASED ON COLDER GFS THICKNESS
AND ENSEMBLE BLEND OF TEMPS WHICH COULD HAVE QUITE A RANGE FROM
SOUTH TO NORTH SAT INTO SAT NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED A GFS/CANADIAN SOLUTION THIS PERIOD. LOOKING AT LINGERING
SNOW SHOWERS SUNDAY MORNING IN UPSLOPE AREAS...BUT NOTHING
SIGNIFICANT AS MOISTURE IS GOING TO BE DIMINISHING PRETTY QUICK.

THE 5H RIDGE WILL BUILD OVER THE AREA FOR EARLY WEEK...WHILE SFC
HIGH BUILDS SOUTH FROM THE GREAT LAKES. THE PATTERN WILL BE A LITTLE
SLOWER AS TROUGH DEEPENS OVER THE DESERT SOUTHWEST AND PUSHES EAST
INTO THE PLAINS BY 12Z TUESDAY. SFC HIGH MOVES OFFSHORE TUESDAY
ALLOWING FOR SE FLOW TO DEVELOP IN THE LOW LVLS. THIS WILL INCREASE
OUR MOISTURE ALONG THE BLUE RIDGE WITH GFS SHOWING WARM FRONT
LIFTING NORTH THROUGH THE OH VALLEY. LOOKING AT INCREASING CLOUDS
TUESDAY WITH SLIGHT CHANCE OF SHOWERS. TEMPS WILL BE AOA NORMAL
MON-TUESDAY.

TUESDAY NIGHT-WED THE SHORTWAVE MOVES NORTHEAST THROUGH THE OHIO
VALLEY AND GREAT LAKES...ACCOMPANIED WITH SFC LOW. LOOKING AT GOOD
CHANCES FOR SHOWERS IN THIS TIME FRAME. COLD FRONT WILL PASS ACROSS
THE AREA WEDNESDAY WITH COLDER AIR ARRIVING WED AFTERNOON-NIGHT WITH
TYPICAL NW FLOW RAIN/SNOW SHOWERS ON THE WRN SLOPES WED NIGHT INTO
THU.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
OVERALL VFR CONDITIONS THRU MID AND HIGH CLOUDS ARE EXPECTED
THROUGH THE PERIOD. CIGS MAY LOWER CLOSE TO MVFR LEVELS OVERNIGHT
ACROSS SE WVA WITH A FEW -SHRA AROUND BUT TOO ISOLATED TO INCLUDE
IN TAFS ATTM. WINDS ARE GOING TO PICK UP BY EARLY AFTERNOON WITH
GUSTS TO 25 KNOTS POSSIBLE. AS THE SUN SETS...WINDS DIMINISH ONCE
AGAIN.

A COLD FRONT APPROACHES THE AREA ON FRIDAY WITH LIGHT AMOUNTS OF
PRECIPITATION EXPECTED. ON SATURDAY...FRONTAL BOUNDARY IN THE
VICINITY WITH A SURFACE WAVE RIDING ALONG IT. THIS WILL BRING A
BETTER CHANCE OF RAIN/SHOWERS AND RESTRICTED FLIGHT CONDITIONS AREA
WIDE. VFR CONDITIONS THEN LOOK TO RETURN SUNDAY INTO MONDAY AS
HIGH PRESSURE BUILDS IN AND WINDS DIMINISH IN THE WAKE OF THE
EXITING WEEKEND LOW PRESSURE SYSTEM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...WP
AVIATION...JH/RCS/WP
Hazardous weather outlook, Mar 13, 6:32 AM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT THU MAR 13 2008

NCZ003>006-019-020-141045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
632 AM EDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG LOW PRESSURE IS EXPECTED TO PASS NEAR THE VIRGINIA/NORTH
CAROLINA BORDER LATE SATURDAY. THIS MAY RESULT IN A FEW STRONG TO
SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
632 AM EDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in West Virginia, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.